Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 160, NWS North Platte, NE

July 8, 2001Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2001, 4:31 AM CDT for Wheeler County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 4:31 AM CDT (09:31 UTC)
Expired
Jul 8, 2001, 4:45 AM CDT
In force
14 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wheeler County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:45 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3650 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.4
Supercell composite
31.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 080931
SVRLBF

NEC183-080945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 445 AM CDT

* AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF BARTLETT...OR ABOUT 18
  MILES SOUTHWEST OF ELGIN...MOVING EAST AT 45 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4195 9862 4176 9860 4177 9831 4197 9832
$$

DP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 2:05 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 AM CDT SUN JUL 8 2001

...FCST CHALLENGE THRU FCST PD CONTS TO BE THREAT OF PCPN AND
TEMPS...

0600 UTC SFC ANALYSIS INDICATED QSTRNY FNT LOCATED FM NERN CO EWD
ALNG NE/KS BORDER TO S OF KHDE...THEN NE TO NR KLNK INTO SWRN IA.
MCC IN PROGRESS OVR NERN CO WITH OUTFLOW BOUNDARY DISPLACING SFC FNT
SWD INTO E CNTRL CO.  2ND COMPLEX OVR WRN NEB SANDHILLS.  LIKE LAST
NGT...OUTFLOW BOUNDARY FM LATTER COMPLEX LKLY TO DISPLACE SFC FNT S
OF ST LN BY DAYBREAK.

LTST SATL PIC SHWS UPR RDG ANCHORED OVR CNTRL KS...BUT WITH SLOW
DISPLACEMENT INTO NRN OK EXPECTED NXT 60 HRS.  WITH SFC FNT AND UPR
RDG PROGRESSIVELY FURTHER S NXT COUPLE OF DAYS...STRENGTH OF H7 CAP
WL GRDLY RELAX...INCRG CHC THAT CONVECT ACTVTY NXT COUPLE OF DAYS WL
IMPACT SRN NEB AS WELL AS AREAS FURTHER N.

TIMING OF CONVECT ACTVTY WL BE DEPENDENT ON MVMNT OF WK UPR IMPULSES
ROTATING ARND PERIPHERY OF UPR RDG (MANY OF WHICH ARE CONVECTIVELY
GENERATED FM ERYR CONVECT ACTVTY OVER SWRN PTN OF NATION)...WITH
ADTNL CONVECT ACTVTY INDEPENDENT OF IMPULSES DURG LTE AFTN/EVNG HRS
OVR/NR LEE SLOPES OF RCKYS WHERE POOLING OF SFC DEW PNTS N OF SFC
FNT IN UPSLOPE FLO AND SENSIBLE HTG OF HIR TERRAIN WL MORE EASILY
BREAK CAP.  MN FLO WUD CARRY ANY SUCH CONVECT ACTVTY EWD INTO LBF
CWA DURG OVNGT HRS.

ETA HAS DONE A SUPERB JOB PST SVRL DAYS IN ANTICIPATING DVLPMNT...
MOVMNT...AND ARRIVAL OF SUCH SYSTMS INTO WRN AND NRN NEB...AND SEE
NO NEED TO DEVIATE ATTM.  NGM CONVECT PARAMETERIZATION SCHEME TOO
BULLISH WHEN COMPARED TO VERIFYING CONDNS...AND AVN ALSO SUSPECT.
BOTH MODEL SOLNS THEREFORE DISCARDED OVR SUPERIOR ETA...WHICH IS
MOST LKLY PERFORMING BETTER DUE TO HIR RESOLUTION OF SFC-H7 LYRS
WHICH WL BE CRITICAL NXT SVRL DAYS TO CONVECT INITIATION.

CONVECT ACTVTY LKLY TO DIMINSH AND THEN END OVR LBF CWA THIS MRNG...
WITH SUBSEQUENT DVLPMNT LTR THIS AFTN ACRS XTRM W AND PERHAPS N
CNTRL ZNS.  DEEPENING NE-ELY MOIST UPSLOPE FLOW AND MID/HI LVL CLD
DEBRIS SHD PVNT EXTREME TEMPS FM BEING REALIZED THIS AFTN...WITH
OVERALL TEMPS SVRL DEG COOLER THAN THOSE OF YSTDY...SPCLY ACRS XTRM
SRN ZNS.  ANOTHER SVRL DEG OF COOLING EXPECTED ON MON AS H8-H7 TEMPS
CONT TO SLOLY COOL AS UPR RDG SHFTS SLGTLY S.

WL RUN WITH CHC POPS ALL ZNS FOR MAINLY LTE AFTN INTO MID-LTE MRNG
HRS THRU FCST PD AS PER ETA QPF SOLNS BASED ON ABV REASONING. WITH
OUTFLOW BOUNDARIES MORE PRONOUNCED AND FURTHER S THAN PST SVRL
DAYS...AMPLE MID/HI LVL CLDS...AND SLO MID LVL COOLING...GUID TEMPS
MORE REASONABLE THAN PAST SVRL DAYS...ALTHO STILL A BIT LOW DURG
DAYTIME PDS.

DO NOT PLAN ON MAKING SIG CHGS TO EXISTING EXTENDED FCST ATTM. WL
CONT WITH SLGT CHC PCPN THREAT MOST AREAS FOR TUE AND WED WITH RING
OF FIRE ARND UPR RDG STILL IN VCNTY OF WRN AND N CNTRL NEB.
SOMEWHAT COOLER AND DRIER AIR ARRIVING WITH BACKDOOR CDFNT THU INTO
SAT SHD BRING RETURN TO DRY BUT SEASONABLY WRM WX.

.LBF...NONE.

WERT

In the hours before

Special weather statement, Jul 8, 2:30 AM CDT, 2 hours 1 minute before
NEZ004>006-008-022>025-035-080800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 AM CDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 522 CANCELLED FOR MUCH OF
NORTHWEST INTO NORTH CENTRAL NEBRASKA...

SEVERE THUNDERSTORM WATCH NUMBER 522 HAS BEEN CANCELLED FOR
SHERIDAN...CHERRY...GRANT...HOOKER...THOMAS...GARDEN...ARTHUR...
KEYA PAHA...AND BROWN COUNTY.

AT 230 AM CDT...SHOWERS AND THUNDERSTORMS WERE DIMINISHING IN AREAL
COVERAGE AND INTENSITY OVER THE AREA.  PRECIPITATION IS EXPECTED
TO END OVER ALL OF NORTHWESTERN INTO NORTH CENTRAL NEBRASKA BY OR
SHORTLY AFTER DAYBREAK.

ALTHOUGH SOME OF THE STRONGER STORMS THROUGH THE EARLY MORNING
HOURS MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN AND GUSTY WINDS TO
AROUND 40 MPH...SEVERE WEATHER IS NO LONGER EXPECTED FOR THE REST OF
THE NIGHT.

WERT
Local storm report, Jul 8, 2:57 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
257 AM CDT SUN JUL 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    6 W MERNA                 NE   65 MPH TSTM WIND GUST
07/08/01   CUSTER

WERT
Special weather statement, Jul 8, 3:05 AM CDT, 1 hour 26 minutes before
NEZ026-036-037-056-057-059-080830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 AM CDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 522 ALLOWED TO EXPIRE...
...SEVERE WEATHER STILL LIKELY IN CUSTER COUNTY UNTIL 330 AM CDT...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR BLAINE...
MCPHERSON...LOGAN...LINCOLN...KEITH...AND DEUEL COUNTY EXPIRED AT
300 AM CDT (200 AM MDT).

AT 305 AM CDT (205 AM MDT)...SHOWERS AND THUNDERSTORMS WERE
DIMINISHING IN AREAL COVERAGE AND INTENSITY OVER THE AREA.
PRECIPITATION IS EXPECTED TO END OVER ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA BY MID MORNING.

ALTHOUGH SOME OF THE STRONGER STORMS IN CUSTER COUNTY MAY
CONTINUE TO PRODUCE WIND GUSTS IN EXCESS OF 60 MPH UNTIL
AROUND 330 AM CDT...SEVERE WEATHER IS NOT EXPECTED ELSEWHERE ACROSS
WESTERN INTO NORTH CENTRAL NEBRASKA FOR THE REST OF THE NIGHT...AND
IS NOT EXPECTED IN CUSTER COUNTY AFTER 330 AM CDT.

WERT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:04 PM CDTSevere Thunderstorm WarningLBFGarden56 min
Jul 7, 9:41 PM CDTSevere Thunderstorm WarningLBFSheridan49 min
Jul 7, 10:02 PM CDTSevere Thunderstorm WarningLBFGarden58 min
Jul 7, 10:22 PM CDTSevere Thunderstorm WarningLBFCherry53 min
Jul 8, 1:27 AM CDTSevere Thunderstorm WarningLBFMcPherson48 min
Jul 8, 2:03 AM CDTSevere Thunderstorm WarningLBFLincoln, Logan42 min
Jul 8, 2:23 AM CDTSevere Thunderstorm WarningLBFCuster67 min
Jul 8, 3:28 AM CDTSevere Thunderstorm WarningLBFCuster17 min
Jul 8, 3:54 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.